Discussions By Condition: I cannot get a diagnosis.

Is this TB?

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: Anonymous
  • September 21, 2007
  • 01:55 PM

About two months ago, while swimming in the indoor pool at my gym I felt this pain in my lungs. I coughed and was alarmed to see bright red flecks of blood in my sputum. I kind of hoped it would just go away but the next day the pain got worse and the blood was still there. Three days later the pain was interferring with my sleeping so I went to see the doctor.

He took one look at the x-ray and pointed out the white spots on my lungs (only on the right side) and said this was consistent with TB. He immediately reported it to the relevant government dept., gave me a course of drugs and gave me three vials to take home with me to provide three sputum samples. I duly gave him the three samples, all taken first thing in the morning on three consecutive days, all three had specks of blood in them and they were sent to the lab for testing.

A week later the results came back negative for TB. But the doctor still stuck by his original diagnosis. He said it was odd that there was no TB bacteria found in my sputum but, when he looked at my x-rays he said that there could really only be one diagnosis.

Well, I was quite alarmed about all this as I am exercise crazy and swim almost every day. I work hard and am under quite a lot of stress but have no idea how I could have contracted TB. Also I had none of the other symptoms like night sweats, loss of appetite, weight loss, etc. I didn't even have a cough. It was weird...I was fine one day and then the next day I was coughing blood.

Six months prior to this I had felt a pain in my lungs but hadn't coughed any blood and then it just disappeared.

Now I have been taking the drugs for two months and I still feel a discomfort in my chest. I am still swimming but haven't coughed any blood. I just don't feel the drugs are helping at all and am begining to suspect a misdiagnosis. Recently I heard on the news that someone in my area (not the same gym who also went to an indoor swimming pool everyday but who also used the sauna everyday - something I don't do) contracted a fungal infection and was coughing blood. It was first misdiagnosed as a bacterial infection and treated with antibiotics. When it didn't respond more test were done and finally it was successfully treated with steroids!

I am a little worried at the moment and am wondering whether I should be going for a second opinion. There is a stigma attached to having TB and this has caused me a lot of stress. For the first two weeks I was isolated and had to wear a surgical mask. Only my immediate family knew because I was afraid I would lose my job if it got out. All the while I didn't even feel sick but just had this pain in my chest and was coughing blood. The bleeding has stopped and the pain has largely subsided but I still feel a slight discomfit.

They are still cultivating my sputum samples. They do it for three months and only after three months will they be able to safely say whether there is any TB germ or not. The three months will be up next monday. The doctor says though that even if they don't find the germ I should still continue to take the drugs. What do you think?

Reply Flag this Discussion

1 Replies:

  • Yes, go get another opinion, as lots of things cause "spots" in the lungs. Have your xrays sent to a pulmonologist. What did the radiologist say, not just your doc. Also get an HIV test. Try to find out what kind of fungus the other swimmer had. Look up "spots on chest xrays". And try to stay away from public places when you are coughing up blood. Yes there is a stigma, but do you want to be the one who has given a disease to many other people. Probably a CT scan of the chest would be indicated.
    rad-skw 1,605 Replies
    • September 22, 2007
    • 10:58 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?